Home Did you know? • Common Medications May Have Oral Side Effects

Common Medications May Have Oral Side Effects

 - 

A lot of medications may have side effects that can affect your oral health. In many cases, these oral side effects will resolve themselves shortly after you quit taking the medication. However, according to the American Dental Association, patients need to discuss these medications with their dentist and ensure that there are no long lasting side effects that can cause issues.

Some Common Side Effects May Include:

Dry Mouth: These are usually an antihistamine or another medication that may cause a decrease in saliva. This can leave your mouth open to inflammation as well as pain and infections. You can also develop tooth decay and a chronic dry mouth can wreck havoc on anyone who wears dentures. These side effects can be alleviated by drinking more water or using a sugarless gum or lozenge to help keep the flow of saliva going. Artificial saliva, a medication, can also be recommended by the dentist or your doctor.

Gum Tissue Overgrowth: This is also called ‘gingival hyperplasia’, this happens when the gum tissue overgrows the teeth and is often related to anti-seizure medications. Another culprit is immunosuppressant medications like those that are taken by organ transplant patients. Calcium channel blockers are also a common culprit. Studies have shown that this condition can be controlled by very meticulous oral hygiene. This should be ongoing both before and after medications are taken. Some dentists will perform a gingivectomy (a treatment that removes the extra tissue).

Soft Tissue Reactions: This results in oral sores, discoloration of the soft tissue and inflammation. It can be a result of medications that are prescribed for controlling blood pressure as well as immunosuppressive agents and contraceptives that are taken orally. Many chemotherapy agents also cause this condition. The dentist or doctor may also suggest a specific oral regimen to help combat this condition.

Abnormal Bleeding: Many medications, such as heparin or warfarin, can lead to lowered ability for blood to clot. These will treat strokes or heart conditions. They can lead to many bleeding issues if a patient undergoes oral or any type of surgery. If you’re going to have any dental work done make sure that the dentist is aware that you’re taking these medications.

Tooth Discoloration: Tetracycline can discolor teeth and cause permanent staining of the teeth. A cosmetic procedure may be required to treat the condition or bleach the teeth.

Author:Kenneth Smith